Have you heard the theory that antibiotic use can lessen the effectiveness of your birth control pill? Though there is some truth to this theory, it’s fortunately NOT true for most commonly prescribed antibiotics.
Pharmacologic studies evaluating hormonal levels during antibiotic use have shown decreased hormonal levels (leading in theory to potential decreased effectiveness) with only one type of antibiotic, Rifampin (an anti-tuberculosis medication) whose use is fairly uncommon. Women taking this particular antibiotic should not rely on their hormonal birth control (OCP, DepoProvera, or implant) solely for contraception during its use. Use of a non-hormonal form of back-up birth control is recommended in these women.
Other antibiotics have NOT been proven to affect the pharmacologic levels of hormonal contraception. Some of the more commonly used antibiotics, metronidazole, ampicillin, tetracycline, doxycycline, ciprofloxacin, or diflucan have not shown to decrease oral contraceptive levels in pharmacologic studies.
For women taking antibiotics (other than Rifampin) with birth control pills, back-up contraception is therefore, not required.
If you are sick, requiring antibiotic use or not, considerations for decreased effectiveness of your birth control pill may be due to missed pills, or due to vomiting, in which case back-up birth control would be recommended.
Is this Depression or PMS? According to ACOG, "Depression and anxiety disorders are the most common conditions that overlap with PMS. About one half of women seekingtreatment for PMS have one of these disorders. The symptoms of depression and anxiety are much like the emotional symptoms of PMS. Women with depression, however, often have symptoms that are present all month long. These symptoms may worsen before or during their periods. Your health care provider will want to find out whether you have one of these conditions if you are having PMS symptoms." (posted 7/9/13 by @drsuzyyhall)
Breast/Nipple Discharge?Though most cases of nipple discharge (especially occurring with stimulation or expression of the breast) are benign (non-cancerous), an evaluation/exam by your doctor is usually warranted. (posted 5/28/13 by@drsuzyyhall)
Low Libido? Studies have shown Testosterone supplementation to be effective in treating low libido in menopausal women. While Estrogen Therapy may not directly effect libido, it does promote increased vaginal lubrication, improving vaginal pain with sex. Testosterone supplements are not approved by the FDA for treatment in women. Speak with your healthcare provider regarding safety concerns. (posted 4/3/13 by @drsuzyyhall.)
At 15 years old I remember asking myself, “Is this what they mean by menstrual ‘cramps’?” The term ‘cramp’ just seemed too mild to explain the horrid, 1 or 2 day experience, which regularly preceded the start of my monthly period. Back pain, ‘front’ pain, nausea, and sweats…felt more like a suffering from the flu…with an elephant stepping on my back!... than what I’d describe as menstrual ‘cramps’. The usual ‘mother’s home remedies’ like a heating pad, hot tea, or over-the-counter pain reliever, hardly ever seemed to do enough, but I adhered to the regimen every month anyway…What else was I going to do?
As a Gynecologist, I now know the significance of the menstrual ‘cramps’. In our rhythmic, monthly, hormonal cycle, and in response to the rise in our ovarian hormones (estrogen and progesterone), our ovaries form the ‘dominant follicle’, which releases the fertilizable egg for that month. At the same time, the uterine lining develops a thick, shaggy layer (like a shag carpet) to enhance implantation of a fertilized egg (egg fertilized by a male sperm=pregnancy.) On the other hand, if no egg fertilization occurs (no pregnancy), the ovarian hormones decline, allowing for release/shedding of the previously developed thickened uterine lining tissue (representing our ‘menstrual flow’), and the obvious sign of menstrual bleeding.